Alert archive / Kansas / Tornado Warnings in 1996

Tornado Warning 26, NWS Dodge City, KS

July 16, 1996Trego County, Kansas

NWS Dodge City, KS issued this tornado warning at Jul 16, 1996, 12:30 AM CDT for Trego County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1996, 12:30 AM CDT (05:30 UTC)
Expired
Jul 16, 1996, 1:00 AM CDT
In force
30 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Trego County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 12:30 AM CDTThunderstorm WindCollyer, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 798 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
798 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1945 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 160530
TORDDC
KSC195-160600-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1230 AM CDT TUE JUL 16 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 100 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST CENTRAL KANSAS

   ...WESTERN TREGO COUNTY
 
AT 1226 AM CDT...A POSSIBLE TORNADO WAS INDICATED BY DODGE CITY
DOPPLER RADAR IN THE VICINITY OF COLLYER MOVING SOUTHEAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
COLLYER                          BY 1230 AM CDT
AND OVER OPEN COUNTRY JUST SOUTH OF I-70 IN WESTERN TREGO COUNTY.
 
CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS.  IF YOU ARE CAUGHT
IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING.
IF NO STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT.

STOUT/KRUSE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at Jul 15, 3:50 PM CDT, 8 hours 40 minutes earlier.

Area forecast discussion, Jul 15, 3:50 PM CDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT MON JUL 15 1996

...SHORT TERM...
MAIN CNCRN TNGT IS CHCS FOR CNVCTN. ATTM AGREE WITH EARLIER SHIFT
ON MCS. MDLS ALSO FALLING INTO LINE WITH IDEA OF MCS DVLPG TNGT
OVER NEBR AND SWINGING SE INTO KS.  SOME WAA AT H7 TDY WL HAVE 10
DEG C ISOTHERM ACRS W CNTRL KS THUS WL GO WITH HIER POPS IN THAT
AREA FOR THE MCS. CNVCTN ALRDY FIRING ARND TAD IN FRONT RANGE AS
MONSOONAL MSTR WORKS N ACRS NM AND CO TNGT. NGM HANDLES THIS BEST
THUS WILL INCLUDE SLIGHT CHC POPS FOR THIS EVE IN REST OF ZONES.
TEMPS IN LINE WITH GOING FCST AND WL NOT CHG. MINOR ADJUSTMENTS TO
WNDS.

...LONG TERM...
NGM APPEARS TO BE HANDLING 24-48 HRS BEST WITH STRONGER PACIFIC NW
UPPER CLOSED LOW BASED ON STRONGER THAN PROGGED 20H WINDS ON SOUTHERN
ALASKAN COAST. IN ADDITION SATELLITE THIS AFTERNOON FAVORING NGM WITH
AMOUNT AND FASTER NE MOVEMENT OF MONSOONAL MOISTURE AND S/W'S IN THE
SOUTHWEST U.S. WITH THIS IN MIND FELT THAT CHC OF RW/TRW REASONABLE 2ND
AND 3RD PERIODS ACROSS THE CWA WITH DECREASING POPS WEDNESDAY EAST TO
WEST WITH DEPARTURE OF S/W.

WENT CLOSE TO LOWER FWC GUIDANCE TEMPS DURING DAYS WITH ANTICIPATION OF
MORE CLOUD COVER. STUCK CLOSE TO FWC AT NIGHT.

DDC 068/092 068/094 069 233
GCK 067/091 067/093 068 233
EHA 064/092 066/095 067 233
LBL 064/092 066/094 067 233
HYS 069/092 068/093 070 333
P28 071/096 071/094 071 123

CICCONE/JOHNSON

Nearby

Tornado Warnings in Kansas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.